Kentucky, 2011Flooding in Kentucky, November 28 to 30, 2011
November 28 to 30, 2011 · NWS LMK · 16 events in 14 counties and zones
On Saturday, November 26th, a deep full latitude trough across the Central Plains slowly moved east toward the Lower Ohio Valley. Light to moderate rain begin across central Kentucky around midnight Sunday morning and continued without interruption through late Monday as the southern portion of the trough developed into a closed low over the Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Saturday, November 26th, a deep full latitude trough across the Central Plains slowly moved east toward the Lower Ohio Valley. Light to moderate rain begin across central Kentucky around midnight Sunday morning and continued without interruption through late Monday as the southern portion of the trough developed into a closed low over the Tennessee Valley. Over a 36- to 45-hour period, 2 to locally as much as 4.5 of rain fell over all of central Kentucky. The greatest rainfall totals occurred within a broad band stretching from the Lake Cumberland Region northwest through Louisville into southwestern Indiana. Widespread minor flooding of fields and streams developed in Kentucky, with the closings of numerous low water crossings. Several larger rivers such as the Green, Rolling Fork and the Rough experienced minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 28, 12:34 PM EST, 6 minutes earlier.
Area forecast discussion, Nov 28, 12:34 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EST MON NOV 28 2011
...Updated Aviation Discussion...
...Forecast Update...
Updated the forecast to take out early morning wording. The
forecast looks to be in good shape so just updated hourly
temps/dewpts/winds to match up with current obs. Should be another
rainy day.
&&
.Short Term (Today and Tonight)...
Received a few reports of snow mixing in with rain just west of the
CWA border this evening. Snow mixing in with the heaviest rain
showers could still occur toward dawn only across the western tier
of counties as evaporational cooling could lower the freezing level
just enough. No accumulation will occur.
...Periods of Rain Continue Today...
Strong upper low over the lower Mississippi River Valley will cut
off from the mean upper level flow and meander toward the Tennessee
River Valley through tonight. Meanwhile, associated surface low over
northern Georgia will strengthen as it moves into Kentucky. This
will keep periodic rain showers in the forecast throughout the day,
along with overcast skies and temperatures only rising into the mid
40s along and west of I 65. East of this line, the mercury is
expected to rise into the low and mid 50s by late this afternoon and
into the evening. Once again, temperature trends will be
non-diurnal as the high for the day in the Blue Grass may occur
after sunset.
Expecting steady rain west of I 65 to become more showery after
sunrise and through the early afternoon as deeper gulf moisture is
cut off and dry slot begins to wrap into the closed upper low.
Evidence of this already occurring is clear on latest water vapor
imagery and confidence is added by latest hi res model solutions
showing a brief lull in shower coverage over the western CWA between
12 and 18Z. Have reduced pops during this time, although do expect
most locations will still measure. A secondary surge of rain showers
is expected to begin this afternoon, lasting through the evening as
surface low moves into the area and a trough of warm air aloft
(TROWAL) rotates around the upper low. 700-500 mb Theta E ridge and
associated frontogenesis suggest that more intense and banded rain
will be most prevalent from the Lake Cumberland region to Louisville
and westward during the late afternoon hours. Heaviest rain will
then orient more west to east across southern Indiana and north
central Kentucky as TROWAL wraps around the occluded and vertically
stacked low just to our southwest. As this occurs, significant dry
slot will work into south central Kentucky with precipitation likely
ending. At this point, will keep chances for a few showers in the
forecast from 06 to 12z across south central Kentucky. Will have to
watch exit of deeper moisture coincident with temperatures falling
off as cold core of the upper low nears and lower levels become more
likely to produce snow. Do not want to put snow mixed in with rain
in the forecast yet, as trend for this time period is getting drier,
however if low chance pops are kept in, then a chance for a few snow
flakes will need to be included in the forecast toward dawn on
Tuesday. A unique low temperature map will exist for early Tuesday
morning as upper 30s will be across south central Kentucky and
warmer lows around 40 will exist across the northern CWA.
Will keep Flood Watch going through the period as an additional 0.5"
to 1" of rain will occur east of I 65 today. Lesser amounts west of
this line. Another 0.5" to 1" is expected across southern Indiana and
north central Kentucky tonight. Less amounts across south central
Kentucky. 24 hour total should range around 1 to 1.5" in the Blue
Grass to between 0.75" and 1.25" along and west of I 65.
.Long term (Tuesday - Sunday)...
Complex but potent low pressure system will continue to bring precip
to the region, Tuesday, though QPF will be much lower than today.
Precip type is still in question as well both early Tuesday morning
and then again Tuesday evening and overnight. The upper low will be
centered over central TN Tuesday morning, with a couple of
associated surface lows, one a reflection of the upper system and
another centered to the northeast.
Now that the system is getting closer in time, the features are
coming into better focus in the models. They now show a pronounced
east/west oriented dry slot wrapping into the upper low, and this
dry slot looks to keep south central KY dry Tuesday morning. By
evening however, the upper low will move into eastern KY. Plenty of
moisture is expected to get pulled in both from the Atlantic and
from the Great Lakes, at least to provide high-end chances for
precip. The best timing for any snow potential looks to be around
midnight, as any later the ice crystals coming from deeper clouds
move away, with the upper system accelerating northeast. At that
point, the Bluegrass may still see some residual snow showers
through the morning hours. As those deeper/colder clouds move away,
we may be left with a saturated layer warmer than -8 to -10C, which
would favor some cold drizzle over snow. Thus have put in patchy
drizzle in addition to the chances for rain/snow after midnight.
As has been mentioned in the past several forecast discussions, any
snow that falls likely will not accumulate in most places. The best
chance for a light dusting is closer to the Great Lakes feed, up
over southern Indiana and the northern Bluegrass and the more
elevated locations over the eastern forecast area.
The forecast simplifies greatly Thursday to Sunday. High pressure
will build in quickly Thursday. Friday, a mostly dry front will push
through the region. Models have been fluctuating between bringing in
light precip and not. Would not be surprised to see some flurries
survive across the north, but will keep pops out of all but the
extreme northeast forecast area. After that Saturday looks dry, then
another system approachs, as southwesterly flow deepens and acts to
increase moisture across the region. Will have low-end chances for
precip for now.
High temperatures look to stay locked in the 40s for the period. For
lows, Thursday morning looks the coldest, as skies will clear. Have
lows in the mid 20s for now. Readings will not go up too much more
next few days after that with reinforcing cold front coming through
Friday.
&&
.Aviation (18Z TAF Issuance)...
A strong upper low over the lower Mississippi River Valley will move
northeast into the Tennessee Valley with an associated surface low
moving through the Ohio Valley by the end of the forecast period.
This will result in continued rain and low ceilings at the TAF
sites.
Showery conditions will continue at BWG this afternoon with more
steady rains expected at SDF/LEX. IFR CIGS will likely continue for
the afternoon hours as well. Then tonight all TAF sites will be
affected by a dry slot in the low pressure system.
At BWG between 3Z-7Z, VSBYS should improve to VFR and CIGS improve
to at least MVFR in the dry slot. Wrap around moisture will then
return after 7Z in the form of a rain/snow mix and last through the
morning hours.
At SDF/LEX, heavier rains will arrive around 3Z pushing CIGS back
down into the low IFR cat and reducing VSBYS to MVFR. The dry slot
should reach these TAF sites around 9Z with light rain showers or
drizzle returning after 15Z. VSBYS should improve to VFR and CIGS to
MVFR after the dry slot arrives. Will need to monitor moisture
profiles as a slight shift in the track of wrap around moisture
could result in some light snow mixing in tomorrow morning.
Winds will be out of the NNE today, gusting to around 20 kts at
LEX. Winds will veer to the east this evening and finally south
toward tomorrow morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH TUESDAY MORNING FOR INZ076>079-083-084-
089>092.
KY...FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
Update...........AMS
Short Term.......BJS
Long Term........RJS
Aviation.........AMSHazardous weather outlook, Nov 28, 11:00 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EST MON NOV 28 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM EST MON NOV 28 2011 /1000 AM CST MON NOV 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PERIODIC RAIN SHOWERS WILL CONTINUE TODAY...MODERATE TO HEAVY AT
TIMES. PONDING OF WATER ON ROADWAYS MAY OCCUR. AN ADDITIONAL 0.75
TO 1.5 INCHES OF RAINFALL IS EXPECTED THROUGH TONIGHT.
WITH THE GROUND ALREADY SATURATED...AREAS OF STANDING WATER MAY
DEVELOP ESPECIALLY NEAR SMALL CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RAINS ARE EXPECTED TO CONTINUE ON TUESDAY WITH TOTAL RAINFALL
AMOUNTS FOR SUNDAY THROUGH TUESDAY FORECAST BETWEEN 2-4 INCHES.
THIS AMOUNT OF RAINFALL IS EXPECTED TO CAUSE MINOR RIVER FLOODING
BY TUESDAY OR WEDNESDAY...THUS A FLOOD WATCH AND SOME FLOOD
WARNINGS HAVE BEEN ISSUED.
SOME LIGHT SNOW MAY BRIEFLY MIX IN WITH THE RAIN EARLY TUESDAY
ACROSS FAR SOUTHERN KENTUCKY...OR TUESDAY NIGHT ACROSS THE ENTIRE
OUTLOOK AREA. GIVEN WARM ROAD CONDITIONS AND WET
GROUNDS...ACCUMULATIONS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS THROUGH TUESDAY
AND ANY SNOWFALL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
BJS/RJS/AMS
Flood, Bourbon
- When
- November 28, 12:40 PM EST to November 29, 10:50 AM EST
- Where
- Bourbon County, 0.23 mi WNW of Paris to 0.33 mi SSW of Paris
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.221, -84.254
Stoner Creek in Paris experienced minor flooding. This small river crested at 18.6 feet late in the evening on November 28th. Flood stage is 18 feet.
Flood, Jefferson
- When
- November 28, 7:14 PM EST to 7:45 PM EST
- Where
- Jefferson County, 3.08 mi NW of Highlands to 2.87 mi NW of Highlands
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.260, -85.722
Local law enforcement reported that Blevins Gap Road and Frankfort Avenue were closed due to high water.
Flood, Marion
- When
- November 28, 7:29 PM EST
- Where
- Marion County, 1.05 mi WSW of Calvary to 0.77 mi WSW of Calvary
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.516, -85.289
Lover's Lane just south of Lebanon was closed due to high water.
Flood, Spencer
- When
- November 28, 7:30 PM EST
- Where
- Spencer County, 0.76 mi NE of Taylorsville to 1.16 mi NE of Taylorsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.038, -85.340
Local law enforcement reported that BeShear's Creek and Old Heady Roads were closed.
Flood, Barren
- When
- November 28, 6:31 PM CST to 6:49 PM CST
- Where
- Barren County, 2.11 mi SSE of Glasgow Muni Arpt to 2.12 mi SSE of Glasgow Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.001, -85.938
Local law enforcement reported that three local side roads were closed by high water.
Flood, Anderson
- When
- November 28, 7:32 PM EST
- Where
- Anderson County, 2.73 mi SSW of Lawrenceburg to 2.68 mi SSW of Lawrenceburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.995, -84.922
Local Emergency Management reported that Rice, Dry Dock, and Gilbert's Creek Roads were all closed by high water.
Flood, Bullitt
- When
- November 28, 7:32 PM EST to 8:06 PM EST
- Where
- Bullitt County, 0.4 mi WNW of Solitude to 0.62 mi NE of Solitude
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.972, -85.537
Highway 480 at the 10 mile marker was closed due to high water.
Flood, Russell
- When
- November 28, 6:33 PM CST to 6:45 PM CST
- Where
- Russell County, 0.27 mi WSW of Jamestown to 0.64 mi SSW of Jamestown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.978, -85.074
Local law enforcement reported that two roads were closed in Jamestown.
Flood, Mercer
- When
- November 28, 7:34 PM EST to 7:41 PM EST
- Where
- Mercer County, 1.09 mi W of Stringtown to 1.4 mi W of Stringtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -84.850
Local police reported that 8 roads were closed due to high water near Harrodsburg.
Flood, Ohio
- When
- November 29, 2:45 AM CST to November 30, 12:05 PM CST
- Where
- Ohio County, 0.7 mi N of Dundee to 0.39 mi NNE of Dundee
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.560, -86.781
Heavy rains brought the Rough River into flood at Dundee. This river crested at 25.85 feet during the early afternoon hours on November 29th. Flood stage is 25 feet.
Flood, Hart
- When
- November 29, 5:40 AM CST to November 30, 5:45 PM CST
- Where
- Hart County, 0.48 mi SSE of Woodsonville to 0.91 mi SSE of Woodsonville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.264, -85.895
The Green River in Munfordville flooded due to heavy rain over the previous several days. The river crested at 30.66 feet. Flood stage is 28 feet.
Flood, Nelson
- When
- November 29, 10:00 AM EST to November 30, 11:59 PM EST
- Where
- Nelson County, 2.54 mi SW of Boston to 2.42 mi SSW of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.750, -85.696
The Rolling Fork river at Boston went into flood early on the 29th. It crested in early December. Flood stage is 35 feet.
Flood, Butler
- When
- November 29, 12:50 PM CST to November 30, 11:59 PM CST
- Where
- Butler County, 1.27 mi E of Woodbury to 1.57 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -86.627
The Green River went into flood at Woodbury. It would crest later in December. Flood stage is 33 feet.
Flood, Edmonson
- When
- November 29, 1:40 PM CST to November 30, 11:59 PM CST
- Where
- Edmonson County, Brownsville to 1.36 mi NNE of Brownsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -86.270
The Green River went into flood around noon on November 29th. It crested later in December. Flood stage is 18 feet.
Flood, Nelson
- When
- November 29, 6:30 PM EST
- Where
- Nelson County, 2.64 mi NNW of Culvertown to 2.74 mi NNW of Culvertown
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.734, -85.552
A man died during the evening of November 29th, when he drove his vehicle around a barricade and attempted to cross a flooded low spot in the road where Bull Run Creek crosses Kentucky State Highway 46. He lost control of his vehicle and hit another vehicle already disabled in the flood water, then drowned when his vehicle was washed off the road and submerged.
Flood, Butler
- When
- November 29, 5:50 PM CST to November 30, 11:59 PM CST
- Where
- Butler County, Rochester to 0.85 mi E of Rochester
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -86.900
The Green River rose above flood stage at Rochester late in the day on November 29th. It would crest later in December. Flood stage is 17 feet.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Nelson | 2011-11-29 | 71 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Florida, November 28, 20111 death · 1 event
- Winter Weather in Tennessee, November 28 to 29, 201120 events
- Flash Flooding and Flood in North Carolina, November 28 to 29, 201111 events
- Winter Weather in Arkansas, November 28 to 29, 20119 events
- Frost and Freeze in Texas, November 28, 20117 events
- Heavy Snow and Winter Weather in Missouri, November 28 to 29, 20117 events
- Heavy Snow and Winter Weather in Alabama, November 28 to 29, 20116 events
- Flash Flooding and Flooding in Virginia, November 28 to 29, 20115 events
- Flooding and Heavy Rain in Kentucky, November 28 to 29, 20114 events
- Flash Flooding in North Carolina, November 28 to 29, 20114 events
- Flooding in Illinois, November 28 to 30, 20112 events
- Winter Weather in Mississippi, November 28 to 29, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351318, 349820, 349822, 349829, 349835, 349848, 349857, 349862, 349867, 351321, 351322, 351319, 351325, 351324, 350265, 351326.